The cutaneous reactions caused by arsphenamine may, for the sake of convenience, be divided into two groups. To the first group belong all eruptions which are not characterized by scaling, namely, all exanthematous, urticarial and fixed eruptions. The reaction is due to a sensitization of the skin to arsphenamine or its derivatives, and possibly also to the products of metabolism of these drugs. It may be enhanced by a state of general allergy or instability of the patient and is influenced in the same manner as is allergy for other drugs and chemicals by heredity, age, disturbances in metabolism, dysfunction of the endocrine system and disturbances in the autonomic nervous system. A reaction due to allergy does not depend on the arsenic content of the preparation or on the quantity of the drug injected. The same eruption will occur after each injection, no matter how small the dose. Nor is
FELDMAN S, LASHINSKY IM. ARSPHENAMINE DERMATITIS RESEMBLING PITYRIASIS ROSEA. Arch Derm Syphilol. 1934;30(3):415–424. doi:10.1001/archderm.1934.01460150081009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: